Wisconsin, 2021

Hail and Damaging Winds in Wisconsin, May 25, 2021

May 25, 2021 · NWS GRB · 10 events in 5 counties and zones

Scattered thunderstorms moved across central, north-central, northeast, and east-central Wisconsin during the evening hours. The strongest storms produced hail up to ping pong size and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms moved across central, north-central, northeast, and east-central Wisconsin during the evening hours. The strongest storms produced hail up to ping pong size and wind damage. A lightning strike caused $300,000 worth of damage to a Wisconsin Rapids paper mill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 3:39 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 25, 3:39 PM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
439 PM CDT Tue May 25 2021

New Information added to update section

.UPDATE...
Issued at 432 PM CDT Tue May 25 2021

Scattered storms continued to develop along a band from northwest
to west-central Wisconsin. Thus far there have been a couple
reports of severe hail from near the WI/MN border and some small
hail with a storm heading toward N-C WI.

Dew points have dropped several degrees during the past few hours
over far N-C WI, probably due to deepening of the surface based
mixed layer. If that trend continues, it would probably shift the
focus for severe south toward central Wisconsin. Dew points were
also dropping considerably behind the line in eastern MN/western
WI. As long as that trend continues, it should be possible to clear
the watch from west to east behind the line.
&&

.SHORT TERM...Tonight and Wednesday
Issued at 311 PM CDT Tue May 25 2021

Isolated showers were noted across portions of northeast Wisconsin
this afternoon. Meanwhile, strong to severe thunderstorms were
developing across northwest and west-central Wisconsin. These
storms will move into north-central and central Wisconsin between
5 PM and 8 PM and from 8 PM to 11 PM across northeast and east-
central Wisconsin. The storms are expected to weaken as they
move into far eastern Wisconsin. Damaging winds will be the
primary severe weather risk, although large hail can't be ruled
out.

After the front passes, winds will turn to the northwest which
will user in cooler temperatures and bring a decrease in the
clouds. Lows tonight will range from the upper 40s to middle 50s
north to around 60 east. Gusty northwest winds are expected on
Wednesday, along with partly to mostly cloudy skies. Highs will
range from the 50s north to near 70 across east-central Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 311 PM CDT Tue May 25 2021

The main highlights for the extended period will be in the latter
half of the work week, as temperatures trend to well below normal
and a chance of showers moves through the region.

Wednesday night through Friday...Surface high pressure will remain
in the area for Wednesday night, beginning to depart the region by
Thursday morning. An upper low then works its way into southern
Wisconsin in the afternoon and evening, bringing overrunning
precipitation north of the warm front. Precipitation coverage
northwards may be limited, depending on where exactly where the
warm front sets up. Similarly, any warm air over our area will
likely be aloft, which will keep the surface temperatures well
below normal, with highs in the 50s both Thursday and Friday.
Showers will be the main precipitation type, with little in the
way of convection. Light precipitation will then likely continue
at times overnight Thursday through Friday, ending Friday evening.
The cold air overnight may have the chance to produce brief light
snow or flurries across portions of the north-central Wisconsin,
but little to no accumulations are expected. This will also
present a small window for frost development.

Rest of the forecast...Surface high pressure returns to the area
Friday night and into the early parts of the weekend, which will
lead to some drier conditions for the middle portion of the
extended. Weak WAA over this portion of the forecast will warm the
area some, although we'll likely still remain below normal
overall. Highs will be in the 60s Saturday and upper 60s to lower
70s on Sunday. Guidance still remains divided on precipitation
chances for the end of the weekend, as a weak upper trough slides
across the area. Kept low pops in the forecast for now, as the
chances for more widespread precipitation looks small, at least
for the Sunday night into Monday timeframe.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1150 AM CDT Tue May 25 2021

Isolated to scattered showers and storms are expected across the
area through mid to late afternoon. However, a line of
thunderstorms will develop across western Wisconsin and then move
across the region late this afternoon and evening. The storms
should be at KRHI/KAUW/KCWA between 23z-01z and KGRB/KATW from
02z-04z and KMTW from 03z-05z. Gusty southerly winds can be
expected this afternoon with gusts around 25 knots. Winds will
veer to the northwest this evening into early Wednesday morning
behind the cold front. Gusty northwest winds will continue through
the day Wednesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Uhlmann
AVIATION.......Eckberg
Hazardous weather outlook, May 25, 1:55 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Tue May 25 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of The Afternoon and Tonight

Thunderstorms are possible late this afternoon and evening. A few
of the storms could become severe with damaging winds and large
hail, especially across central and north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of frost may develop Wednesday night into early Thursday
morning across north-central Wisconsin due to temperatures falling
into the 30s. Areas of frost have a higher chance of developing
Friday night into early Saturday morning across north-central, far
northeast, and portions of central Wisconsin due to temperatures
in the 30s, mostly clear skies, and light winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or evening.

LMZ521-522-541>543-262000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of The Afternoon and Tonight

A Small Craft Advisory is in effect for Lake Michigan due to
gusty southwest winds and building waves. In addition, thunderstorms
could be a hazard to small craft on the lake and bay during the
evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing northeast winds and building waves on Thursday and
Friday will likely create hazardous conditions for small craft
along the Lake Michigan nearshore waters.

Eckberg

In the hours before

Special weather statement, May 25, 3:01 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
401 PM CDT Tue May 25 2021

WIZ005-010-018-252230-
Vilas WI-Oneida WI-Lincoln WI-
401 PM CDT Tue May 25 2021

...SCATTERED THUNDERSTORMS EXPECTED TO MOVE INTO NORTH-CENTRAL
WISCONSIN LATE THIS AFTERNOON...

At 401 PM CDT, Doppler radar was tracking strong to severe
thunderstorms across northwest and west-central Wisconsin. The
leading edge of the thunderstorms extended from near Mellen to
Bloomer. The thunderstorms were moving to the northeast at 40 mph.

The thunderstorms will move into Vilas, Oneida and Lincoln counties
between 445 PM and 615 PM. Boaters and campers should seek safe
shelter if storms approach your area. Stay tuned for later
statements or possible warnings.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold,
Harrison, Boulder Junction, Woodboro, Winchester and Birch Trails
Girl Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building once storms
approach your area.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Wisconsin.

LAT...LON 4616 8918 4575 8922 4547 8939 4547 8943
      4542 8942 4536 8946 4518 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 2100Z 242DEG 34KT 4632 9047 4557 9065 4512 9152

Eckberg
Special weather statement, May 25, 3:22 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
422 PM CDT Tue May 25 2021

WIZ048-252145-
Winnebago WI-
422 PM CDT Tue May 25 2021

...SPECIAL WEATHER STATEMENT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Poygan, or 10 miles northwest of Oshkosh, moving northeast at 40
mph.

Frequent lightning, brief heavy rains and winds in excess of 30 mph
will be possible with this storm.

This strong thunderstorm will be near...
  Menasha around 445 PM CDT.

Other locations impacted by this storm include Winneconne, Butte Des
Morts, Larsen, Lake Butte Des Morts, Clarks Point, Allenville,
Rivermoor, Lake Butte Des Mor, Mikesville and Neenah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4415 8878 4425 8857 4424 8850 4424 8845
      4409 8842 4406 8877
TIME...MOT...LOC 2121Z 246DEG 37KT 4411 8874

Eckberg

The radar

The Green Bay radar (KGRB), 165 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
May 25, 4:51 PM CST
Where
Lincoln County, 2.81 mi S of Bay Mills
Measured
1.5 in hail
Reported by
Public
Coordinates
45.410, -89.760

Ping pong size hail fell near Tomahawk.

Hail, Lincoln

When
May 25, 4:53 PM CST
Where
Lincoln County, 0.69 mi S of Tomahawk
Measured
1 in hail
Reported by
Social Media
Coordinates
45.460, -89.730

Quarter size hail fell in Tomahawk.

Thunderstorm Wind, Wood

When
May 25, 5:02 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.660, -90.160

A thunderstorm wind gust of 61 mph was measured at Marshfield Municipal Airport.

Thunderstorm Wind, Wood

When
May 25, 5:02 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.660, -90.160

Thunderstorm winds downed trees in Marshfield.

Thunderstorm Wind, Marathon

When
May 25, 5:31 PM CST
Where
Marathon County, 0.49 mi E of Mosinee
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.780, -89.690

Thunderstorm winds downed trees and power lines in Mosinee. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
May 25, 5:31 PM CST
Where
Marathon County, Wausau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.970, -89.630

Thunderstorm winds downed trees and power lines in Wausau. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
May 25, 5:34 PM CST
Where
Marathon County, 4.4 mi NNE of (Cwa)cen Wi Arpt Mos
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.840, -89.640

Thunderstorm winds uprooted trees and caused downed powerlines in Evergreen. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Portage

When
May 25, 5:52 PM CST
Where
Portage County, 1.47 mi SSE of Custer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.500, -89.410

Thunderstorm winds downed trees in Custer. The time of this event is an estimate based on radar data.

Lightning, Wood

When
May 25, 6:30 PM CST
Where
Wood County, 1.81 mi N of Wisconsin Rapids
Property damage
$300,000
Reported by
Fire Department/Rescue
Coordinates
44.406, -89.827

Lightning struck the Verso Paper Mill at 7:30 pm CDT, producing $300,000 worth of damage.

Thunderstorm Wind, Shawano

When
May 25, 6:52 PM CST
Where
Shawano County, 0.85 mi NW of Shawano
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.780, -88.610

Thunderstorm winds downed trees west of Shawano. The time of this event is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953463, 953462, 953464, 953465, 953467, 953470, 953466, 953469, 953461, 953468.